High-doseMDMA (ecstasy) pills in the shape of light blue ‘LEGO’ blocks recently seized innorthern NSW has prompted a warning from NSW Health ahead of New Year’s Eve.
ProfessorAndrew Dawson, Clinical Director of the NSW Poisons Information Centre, said thedangerous drug contained double or even triple the common dose.
“Whileone MDMA tablet/capsule alone can cause life-threatening toxicity, the risk isgreatly increased if high doses or multiple MDMA tablets or capsules areconsumed over a short period, or if MDMA is consumed in combination with alcoholor other stimulants, such as methamphetamine or cocaine,” Prof Dawson said.
“Hotweather will also increase the dangers, as MDMA causes the body to dangerouslyoverheat, potentially leading to organ failure, loss of consciousness and death.”
Theaverage dose of MDMA in the seized, light blue “LEGO” shaped tablets was 150mg.
“Consumptionof high doses of MDMA has been linked to cases of serious illness and death inNSW. It can cause severe agitation and paranoia, raised body temperature,seizures or fits, heart rhythm problems and death,” Prof Dawson said.
TheNSW Government recently announced Amnesty Bins would be placed at some musicfestivals so patrons have a chance to discard illegal drugs without fear ofprosecution or penalty.
Themeasure formed a key part of the NSW Government’s response to the DeputyCoroner’s recommendations following her inquest into the deaths of six patronsat NSW music festivals, which found MDMA toxicity was the cause of death infive people, and combined MDMA and cocaine toxicity in one person.
NSWHealth has also released updated Guidelines for Music Festival EventOrganisers which support the delivery of safer music festivals.
ProfessorDawson urged anyone who was unwell from MDMA to immediately call Triple Zero.
“Importantly,look after your mates. If you feel unwell, or if your friend feels unwell, dosomething about it. Don’t ignore it. You won’t get into trouble for seekingmedical care,” he said.
Forimages and more information on the “LEGO” ecstasy drug, see: https://www.health.nsw.gov.au/aod/Pages/drug-warning-high-dose-mdma.aspx